Hail, Bledsoe
- When
- March 17, 4:25 PM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -85.200
Quarter to half dollar size hail was reported just south of Pikeville.
Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage. Funnel clouds were reported as a discrete supercell thunderstorm developed over Southeast Tennessee and moved into Southwest North Carolina. As this supercell moved into Monroe County, Tennessee, a weak tornado developed downing several trees and producing minor structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 17, 12:48 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 248 PM EDT Sat Mar 17 2018 .SHORT TERM...(Tonight and Sunday)... Quasizonal wly H5 flow continues to dominate across much of the southeast while a potent and fast moving shortwave dives into the OH valley this afternoon. At the surface, weak riding prevails across east TN and SW NC/VA, albeit amidst a warm and increasingly unstable airmass behind a warm front that looks to now be setting up along the I64 corridor in KY/WV/VA. A regional surface analysis favors waa with dewpoints on the rise, generally in the low/mid 50s at this time, with further moistening expected. Latest SPC Mesoanalysis reflects such as a broad (nearly cwfa wide) region of 1-1.5j/kg sbcape is present, with the most unstable air furthest south at the moment. With that, ample warming has occurred as earlier rain showers exited on schedule, however profiles favor significant capping south of I40 through the afternoon/evening. Further north the cap is just as strong, yet erosion looks to be aided by the aforementioned shortwave diving southeast across the region this evening, with modest upper div overhead. Shear parameters remain rather impressive with deep layer bulk shear pushing 60kts north of I40 when the shortwave and associated surface wave slide through. This correlates well with the latest day 1 conv outlook which highlights these locales in the slight risk. Given steepening lapse rates and the aforementioned shear, deep convection looks probable north of I40, especially across SW VA this evening. Some of these storms could become severe with large hail and damaging winds being the primary threats. Also, an isolated tornado cannot be ruled out as llv srh maximizes along the front tonight. Beyond that, convection looks to weaken and exit the region after midnight with weak (yet moist) wly upslope flow to linger into daybreak, possibly yielding a few showers along the TN/NC border. Likewise, a few areas of patchy fog cannot be ruled out toward daybreak as decoupling peaks, especially for areas that receive rainfall this evening. Sunday looks to be a rather nice partly cloudy day as the front pushes southward yielding temperatures nearly 8-10 degrees cooler than today, all amidst dry conditions. .LONG TERM...(Sunday night through Friday)... The extended period will begin in an active weather pattern as a strong low pressure system approaches the area. A warm front will lift north across the area Sunday night. Scattered showers...and possibly a few thunderstorms south...will accompany the front. Then, the cold front will push through on Monday. The air mass will destabilize ahead of the front and with a 40 KT 850MB jet accompanying the frontal boundary...expect to see a line of convection develop and move across the region Monday afternoon and into the evening. A few storms may become strong or severe with damaging winds and hail the main threat. The upper low will track through on Tuesday. The atmosphere will have stabilized so mainly expect to see widespread rain showers develop across the area. Cooler air will be filtering in behind Monday's cold front and as temperatures fall Tuesday night...the rain showers will transition to snow over higher elevations. The upper trough will remain over the region into Wednesday as a short wave drops through continuing the chance of rain showers with a mix of rain and snow across higher terrain. Any lingering rain showers will change to light snow or flurries Wednesday night. An upper ridge builds in for Thursday providing a quiet and dry period. The next system currently looks to move into the area around the Friday/Saturday time frame...providing our next chance of precipitation. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 49 67 52 67 / 20 10 70 70 Knoxville McGhee Tyson Airport, TN 48 65 48 64 / 40 0 60 60 Oak Ridge, TN 48 66 47 64 / 40 0 60 60 Tri Cities Airport, TN 45 62 43 60 / 70 0 30 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CDG/MJB
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EDT Sat Mar 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Severe Thunderstorms Possible this Afternoon and Evening... An upper level storm system and associated frontal boundary will move across the Tennessee Valley and southern Appalachians late this afternoon and evening. Southwesterly flow in the low levels continues to provide increasing moisture ahead of this system. Therefore scattered thunderstorms are possible late this afternoon into the evening hours. Some of these storms could become severe with the primary threats being large hail and damaging winds, with an isolated tornado not to be ruled out. The greatest potential for the strongest storms will be across southwest Virginia and northeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Severe Thunderstorms Possible Again Monday Evening... Another storm system will move across the Southern Appalachian Region on Monday with strong southerly winds pulling warm, moist and unstable air into the Tennessee Valley. A line of thunderstorms will develop and move into southeast Tennessee. Some of these storms could become strong to severe with the main threat being tornadoes, damaging winds, and hail. There is a potential of a significant outbreak of severe storms late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Monday late afternoon and evening.
The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
19 hail, 4 thunderstorm wind, 3 funnel cloud, 2 tornado. Local standard time, as filed.
Quarter to half dollar size hail was reported just south of Pikeville.
Quarter to half dollar size hail was reported northwest of Dunlap.
Golf ball size hail was reported two miles south of Decatur.
Quarter size hail was reported near Lenoir City.
The tornado probably started somewhere on the eastern side of the Ridgewood Golf Club and tracked eastward. It went through a patch of trees where many softwoods were uprooted or snapped in the upper part of the trunk. The tornado exited the trees and dissipated a short distance over a field where only a couple of trees were damaged.
Half dollar size hail was reported two miles east northeast of Evanston at 170 Mill Dam Road.
Quarter size hail was reported at Athens.
Quarter size hail was reported two miles southeast of Birchwood at 787 Riley Lane.
Ping pong size hail was reported three miles north of Mount Vernon.
A funnel cloud formed at County Road 750 and moved east toward Etowah.
A funnel cloud was reported in the eastern part of Etowah.
Quarter size hail was reported at Sneedville.
A funnel cloud was reported at Eagleton Village.
Golf ball size hail was reported two miles north of Tasso.
The tornado developed as it moved eastward off of a ridge and down into the Hooper Branch Creek valley along Pond Ridge Road. Many trees were uprooted in this area. It continued eastward over a ridge where it damaged fences and destroyed a small barn. As the tornado approached and crossed Highway 68, additional trees were uprooted with some roof damage to a few structures. Before the tornado dissipated, it shifted a double wide on its foundation, broke several windows, and uprooted additional hardwood trees.
Quarter size hail was reported near Alcoa.
Quarter size hail was reported six miles south southeast of Kyles Ford.
Quarter size hail was reported three miles north northeast of Rogersville at 119 Devils Nose Road.
Several reports of golf ball size hail was reported across the county.
Quarter size hail was reported at the I-26 welcome center.
Half dollar size hail was reported near Mooresburg.
Quarter size hail was reported at Limestone Cove.
Half dollar size hail fell and a few trees were reported down near Baileyton.
Wind gust was estimated at 60 mph three miles east southeast of Johnson City at King Springs and Dave Buck Roads.
Quarter size hail was reported two miles east of Pigeon Forge.
Several trees and power lines were reported down between Church Hill and Surgoinsville.
A few trees were reported down between Russellville and Whitesburg.
A few trees were reported down near Gray.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyThe tornado archive for Tennessee, 2018Warnings in Tennessee, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735081, 735082, 735083, 735084, 737604, 735085, 735086, 735087, 735088, 735078, 735079, 735089, 735080, 735090, 735112, 735091, 735092, 735093, 735094, 735095, 735096, 735097, 735098, 735103, 735099, 735100, 735101, 735102.